Alert archive / Virginia / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 368, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Aug 8, 2011, 3:45 PM EDT for Wise County, City of Norton, Virginia. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 8, 2011, 3:45 PM EDT (19:45 UTC)
- Expired
- Aug 8, 2011, 4:45 PM EDT
- In force
- 60 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
Counties City of Norton, VA, Wise County, VA
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.8 hours before the alert went out and 261 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 552 J/kg
- Mixed-layer CIN
- -44 J/kg
- Mixed-layer LCL
- 1143 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- -9 m²/s²
- 0-3 km storm-relative helicity
- 73 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted, in the capitals the NWS used until 2016.
096
WUUS54 KMRX 081945
SVRMRX
VAC195-720-082045-
/O.NEW.KMRX.SV.W.0368.110808T1945Z-110808T2045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
345 PM EDT MON AUG 8 2011
THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WISE COUNTY IN SOUTHWEST VIRGINIA...
CITY OF NORTON IN SOUTHWEST VIRGINIA...
* UNTIL 445 PM EDT
* AT 342 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
WHITESBURG...AND MOVING EAST AT 20 MPH.
* LOCATIONS IN THE WARNING INCLUDE...
NORTON...WISE...PARDEE...POUND...COEBURN AND ST. PAUL.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
&&
LAT...LON 3718 8254 3713 8254 3702 8246 3696 8235
3697 8232 3690 8230 3688 8240 3688 8252
3699 8284 3700 8284 3704 8275 3712 8273
3714 8271 3719 8259
TIME...MOT...LOC 1945Z 287DEG 17KT 3707 8275
$$
DH1 follow-up statement
030
WWUS54 KMRX 082011
SVSMRX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
411 PM EDT MON AUG 8 2011
VAC195-720-082045-
/O.CON.KMRX.SV.W.0368.000000T0000Z-110808T2045Z/
WISE VA-CITY OF NORTON VA-
411 PM EDT MON AUG 8 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM EDT
FOR CITY OF NORTON AND WISE COUNTIES...
AT 406 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR WISE...MOVING SOUTHEAST AT 20 MPH.
LOCATIONS IN THE WARNING INCLUDE...
NORTON...WISE AND COEBURN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...FREQUENT CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED
WITH THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
&&
LAT...LON 3714 8255 3702 8246 3696 8235 3697 8233
3690 8231 3689 8236 3690 8237 3688 8240
3688 8253 3698 8281
TIME...MOT...LOC 2011Z 299DEG 17KT 3702 8261
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 2:50 PM EDT, 55 minutes earlier.
Area forecast discussion, Aug 8, 2:50 PM EDT, 55 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 250 PM EDT MON AUG 8 2011 .SHORT TERM (TONIGHT AND TUESDAY)...MODERATE INSTABILITY AND UPPER LEVEL IMPULSE HAS ALLOWED FOR STORM ORGANIZATION ALONG A LINE WHICH IS BISECTING THE FORECAST AREA FROM NORTH TO SOUTH. EXPECT THIS LINE TO BE LARGELY EAST OF THE REGION BY 00Z TUESDAY. ALLOWED FOR POSSIBILITY OF SCATTERED CONVECTION DURING THE EVENING BUT TRIED TO INDICATE BETTER COVERAGE OF SHOWERS AND THUNDERSTORMS LATER TONIGHT AS THE MIDWEST CONVECTIVE COMPLEX SHIFTS STEADILY EAST ACROSS THE MID SOUTH. PLACED THE HIGHEST CHANCE OF CONVECTION ON TUESDAY WITH THE MAIN BODY OF THE SHORTWAVE TROUGH MOVING ACROSS THE SOUTHERN APPALACHIANS. RAISED POPS TO LIKELY FOR THIS EVENT. NOT ENTIRELY SURE THAT THERE WILL BE WIDESPREAD SEVERE CONVECTION WITH THIS EVENT AS MORNING TIMING WOULD LIKELY LIMIT INSTABILITY. CONCERNING TEMPERATURE GUIDANCE WENT A LITTLE ABOVE THE MILDEST SUGGESTED MINS WHILE OPTING FOR THE COOLEST MOS MAXES DUE TO EXPECTED CLOUDS AND PRECIP ON TUESDAY. && .LONG TERM...(TUESDAY NIGHT THROUGH MONDAY)...MODELS REMAIN FAIRLY CONSISTENT IN DEPICTING FIRST OF TWO FRONTAL BOUNDARIES IN THE FORECAST PERIOD MOVING THROUGH THE FORECAST AREA BETWEEN 06-12Z WEDNESDAY. WILL CONTINUE WITH LOWER CHANCE/SLIGHT CHANCE POPS ACROSS NORTHERN COUNTIES AND SOUTHWEST VIRGINIA/TRI CITIES AREA OVERNIGHT TUESDAY NIGHT/WEDNESDAY AM. WILL CONTINUE WITH HIGHER CHANCE POPS FOR REST OF THE FORECAST AREA DURING THIS TIME PERIOD. THE FRONT IS PROGGED TO CONTINUE WITH A SOUTH/SOUTHEAST MOVEMENT ON THROUGH THE FORECAST AREA AND WILL CONTINUE WITH SCENARIO OF KEEPING AREA DRY THROUGH FRIDAY...WITH DRIER NORTHWEST FLOW EXPECTED. AS UPPER RIDGE SHIFTS EAST BY SATURDAY...FORECAST AREA SHOULD BE IN INCREASING SOUTHWEST FLOW AND INCREASE OF LOW-MID LEVEL MOISTURE AS PER GFS FORECAST SOUNDINGS. WILL CONTINUE WITH AT LEAST CHANCE POPS FOR THE AREA...AS NEXT COLD FRONT MOVES SOUTHEAST THROUGH THE OHIO AND INTO THE TENNESSEE VALLEY BY BETWEEN 00Z-12Z SUNDAY. WILL UP POPS FOR SHOWERS AND THUNDERSTORMS INTO CHANCE CATEGORY FOR FORECAST AREA DUE TO EXPECTED TIMING OF FRONT MOVING SOUTHEAST THROUGH THE AREA ON SUNDAY AND EXPECTED LOW LEVEL MOISTURE INCREASE. UPPER TROUGH AND HIGH PRESSURE AT SURFACE WILL BUILD INTO THE REGION BY SUNDAY...WITH HIGH PRESSURE REMAINING IN CONTROL OF TENNESSEE VALLEY WEATHER THROUGH MONDAY. && .PRELIMINARY POINT TEMPS/POPS... CHATTANOOGA AIRPORT, TN 74 93 70 92 66 / 50 40 50 10 0 KNOXVILLE MCGHEE TYSON AIRPORT, TN 72 91 69 89 62 / 50 40 40 10 0 OAK RIDGE, TN 72 91 68 88 62 / 50 40 40 10 0 TRI CITIES AIRPORT, TN 69 89 63 86 57 / 50 30 30 10 0 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && TH/TT
Hazardous weather outlook, Aug 8, 5:00 AM EDT, 10 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 500 AM EDT MON AUG 8 2011 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-091000- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 500 AM EDT (400 AM CDT) MON AUG 8 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST VIRGINIA...AND EXTREME SOUTHWEST NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT AN ORGANIZED COMPLEX OF THUNDERSTORMS FROM THE MID MISSISSIPPI RIVER VALLEY IS EXPECTED TO MOVE INTO THE SOUTHERN APPALACHIAN REGION THIS AFTERNOON AND EVENING. THIS SYSTEM WILL BRING THE POSSIBILITY OF DAMAGING WINDS...FREQUENT CLOUD TO GROUND LIGHTNING...AND LOCALLY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ANOTHER ORGANIZED COMPLEX OF THUNDERSTORMS FROM THE MID MISSISSIPPI RIVER VALLEY IS EXPECTED TO MOVE INTO THE SOUTHERN APPALACHIAN REGION ON TUESDAY. THIS SYSTEM WILL AGAIN BRING THE POSSIBILITY OF DAMAGING WINDS...FREQUENT CLOUD TO GROUND LIGHTNING...AND LOCALLY HEAVY RAINFALL. A STRONG COLD FRONT WILL MOVE THROUGH THE SOUTHERN APPALACHIAN REGION ON SATURDAY...BRINGING THE POSSIBILITY OF STRONG TO SEVERE THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING...AND AGAIN ON TUESDAY. DMG
In the hours before
Special weather statement, Aug 8, 12:53 PM EDT, 2 hours 52 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 1253 PM EDT MON AUG 8 2011 TNZ035-036-067-068-081730- ANDERSON TN-LOUDON TN-MORGAN TN-ROANE TN- 1253 PM EDT MON AUG 8 2011 ...SIGNIFICANT WEATHER ADVISORY FOR MORGAN...EXTREME WESTERN ANDERSON...LOUDON AND ROANE COUNTIES UNTIL 130 PM EDT... AT 1252 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6 MILES SOUTH OF WARTBURG...MOVING EAST AT 10 MPH. WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...WARTBURG... HARRIMAN...OAKDALE...DEARMOND AND PETROS.
Special weather statement, Aug 8, 1:39 PM EDT, 2 hours 6 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 139 PM EDT MON AUG 8 2011 NCZ060-061-TNZ068-071-072-086-087-102-081830- BLOUNT SMOKY MOUNTAINS TN-CHEROKEE NC-CLAY NC-EAST POLK TN-LOUDON TN-NORTHWEST MONROE TN-NW BLOUNT TN-SOUTHEAST MONROE TN- 139 PM EDT MON AUG 8 2011 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN POLK...BLOUNT...MONROE... LOUDON...CLAY AND CHEROKEE COUNTIES UNTIL 230 PM EDT... AT 136 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES NORTHEAST OF MADISONVILLE TO 9 MILES NORTHEAST OF DUCKTOWN...AND MOVING EAST AT 25 MPH. SMALL HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS. LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...MURPHY...ANDREWS... HAYESVILLE...GREENBACK...VIOLET...TARIFFVILLE...HIAWASSE DAM... UNAKA...CITICO BEACH...CITICO...TALASSEE...HAPPY VALLEY...MARBLE AND CADES COVE. IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. DH
Local storm report, Aug 8, 2:19 PM EDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
219 PM EDT MON AUG 08 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0155 PM TSTM WND DMG OLIVER SPRINGS 36.04N 84.34W
08/08/2011 ROANE TN LAW ENFORCEMENT
SEVERAL TREES AND POWER LINES DOWN.
&&Local storm report, Aug 8, 2:23 PM EDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
223 PM EDT MON AUG 08 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0205 PM TSTM WND DMG TELLICO PLAINS 35.37N 84.30W
08/08/2011 MONROE TN LAW ENFORCEMENT
SEVERAL TREES AND POWER LINES DOWN.
&&Local storm report, Aug 8, 2:43 PM EDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
243 PM EDT MON AUG 08 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM TSTM WND DMG MARYVILLE 35.75N 83.97W
08/08/2011 BLOUNT TN LAW ENFORCEMENT
FEW TREES DOWN.
&&Special weather statement, Aug 8, 3:40 PM EDT, 5 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 340 PM EDT MON AUG 8 2011 VAZ002-006-082045- RUSSELL VA-WISE VA- 340 PM EDT MON AUG 8 2011 ...SIGNIFICANT WEATHER ADVISORY FOR CITY OF NORTON...WISE AND RUSSELL COUNTIES UNTIL 445 PM EDT... AT 342 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8 MILES EAST OF WHITESBURG...MOVING EAST AT 20 MPH. SMALL HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...WISE...POUND... COEBURN...ST. PAUL AND CASTLEWOOD. IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. DH
The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 8, 4:25 PM EDT | Severe Thunderstorm Warning | MRX | Lee, Scott | 65 min |
| Aug 8, 4:50 PM EDT | Severe Thunderstorm Warning | MRX | Russell, Scott, Wise, City of Norton | 55 min |
| Aug 8, 5:12 PM EDT | Severe Thunderstorm Warning | MRX | Scott, Washington, City of Bristol | 48 min |
| Aug 8, 5:42 PM EDT | Severe Thunderstorm Warning | MRX | Washington, City of Bristol | 63 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.